SIDE EFFECTS OF IMMUNE CHECKPOINT DRUGS
For the past three years, the American Society of Clinical Oncology (ASCO) has declared cancer immunotherapy to be the “breakthrough of the year.” An important part of this approach comes from a class of drugs known as immune checkpoint inhibitors.
I share the general enthusiasm for this approach, but I also have caveats. One of these is the likelihood of patients experiencing serious side effects (technically known as “immune related adverse events” or irAEs) at typically recommended doses.
According to Igor Puzanov, MD, of Roswell Park Cancer Institute, Buffalo, NY:
“New immunotherapy agents are being approved at a rapid pace, and patients have new treatment options, but ‘many of these agents have side effects we haven’t seen before. We’re seeing effects on the skin, lungs, gastrointestinal and endocrine systems, joints, heart and other organs, and some of these are only just beginning to be described'” (all emphases are added).
We must collectively resist the “gold rush” atmosphere that some drug companies have generated around their new cancer treatments. Immune checkpoint inhibitors are not magic bullets for cancer or anything else. They are, however, very useful tools that can be used as part of a safer holistic approach to cancer. For various reasons, this type of approach is only available at clinics that are not beholden to the international medical-industrial establishment.
While side effects with immune checkpoint drugs are different than with most chemotherapies, they can also be extremely serious and difficult to treat. According to the same Medpage Today article:
“Serious and occasionally life-threatening immune-related adverse events have been reported in the literature, and treatment-related deaths occur in up to 2 percent of patients, varying by checkpoint inhibitor.”
According to a review article on the immune checkpoint drug ipilimumab (Yervoy®):
“Single cases of unpredictable, in part astonishing, and difficult to treat, life-threatening or even fatal side-effects, have been reported including cases of nephropathy, myopathy, sarcoidosis, Guillain-Barré syndrome, uveitis, and leucopenia.“
This should not come as a surprise. In June 2012, my colleagues Tibor Bakacs, MD, PhD, DSc, of the Hungarian Academy of Sciences, Jay Mehrishi, PhD, then of the University of Cambridge, UK, and I published one of the first medical journal articles warning of the potentially “catastrophic” effects of these drugs. We warned that,
“147 (38.7%) of the patients experienced severe adverse events and 6.8% suffered dose-limiting events (8.4%, in the ipilimumab-alone group). There were 14 deaths related to the study drugs and 7 of these were associated with immune-related adverse events. In contrast, the complete response rate was only 0.2%, in one patient out of 403 who received ipilimumab plus a peptide vaccine.”
This is the reason that some European oncologists prefer a low-dose combined approach to immune checkpoint inhibition. By this, they mean that two such agents can be used simultaneously, in conjunction with other immune-stimulating and natural treatments. The side effects with such a low-dose approach are generally mild and infrequent. It is a sane, and humane, way to use these powerful new agents.
See our other blog posts:
ASCO Advance of the year 2018: https://www.asco.org/research-progress/reports-studies/clinical-cancer-advances-2018/advance-year
Source of the Dr. Puzanov quote: https://www.medpagetoday.com/reading-room/asco/immunotherapy/71026?xid=NL_ASCORR_2018-02-15&eun=g5387475d39r&pos=1
My coauthored article on ipilimumab: Bakacs T, Mehrishi JN, Moss RW. Ipilimumab (Yervoy) and the TGN1412 catastrophe. Immunobiology. 2012 Jun;217(6)583-9.